The questions about fertility medications abound. What are the side effects? How likely is it that I will feel any of them? How quickly will I experience them? Does my having side effects mean that I should not use that medication? That list probably just touches on a few of the questions that many of us have when it’s determined that we need to use fertility medications.
Let’s face it, I’d bet that there’s not a woman out there that actually wants to use fertility medications. We would prefer to get pregnant not needing to use them. And then it turns out there are side effects? Are you kidding me?
Emotional Side Effects
Today, I’m just going to talk about the emotional side effects of fertility medications. Please do feel free to post any questions to this blog about the medical side effects that you are wondering about and I will pass them on to our fertility endocrinologists. If you are in the middle of fertility treatment and have questions, please call your physicians with any concerns.
Back to emotional side effects of fertility medications.
Do fertility medications create emotional changes? Is it possible that taking medications can make you weepier, sadder, and less stable than usual?
The simple answer is yes.
The more complex answer is maybe.
Some women definitely react emotionally to the medications. We don’t really know if it’s because their systems are more sensitive or because they are more susceptible to increased hormone levels or another reason even less easily identified.
We do know that it’s not unusual either way. Any time there’s a group of women there will be a segment that feels overwrought, emotionally tender and more. They speak of being weepier than usual, more reactive than usual, less tolerant than usual. It’s as if all their defenses are down and their emotional immunity level is not as high as normal.
Some women, often those of us who predict we will have those types of side effects, just simply don’t. We are relieved to find that we barely notice being on the medications and there are no emotional side effects at all.
It becomes even more complicated though, when you either change or adjust medications or do another cycle. One set of reactions do not predict the next set of reactions.
Clomid vs. Injectable Medications
Interestingly enough, many women can have adverse emotional reactions to clomid and clomid type medications and have far less reaction when they move to the injectible medications. Interestingly in that often there is fear with the injectible medications, anxiety about fertility injections, that the reaction will be far worse.
It seems very safe to assume that giving yourself extra time and extra patience when you start medications would give you a buffer in case you do feel differently than normal. Extra pressure or even the normal amount of pressure may be too much at the time of starting a medical regime that includes powerful fertility medications. These medications are powerful. That is the point. For them to help your body do something that is not the typical. What’s typical for each of us is different. If you do not ovulate or menstruate normally and you start taking medication for that to occur, it is a change. Just like it’s a change for a woman who typically does ovulate and menstruate to take medications to increase how many eggs she produces.
These medications create changes. Changes that we want to see so that we can help you become pregnant. Changes that sometimes can create emotional highs and lows that you are not used to experiencing.
Give yourself a break. Please. If you feel weepier than usual, take the time to have a good cry. If you feel more reactive, getting angrier more easily, do more of the types of things that are soothing and comforting.
Mainly, just take it easy on yourself. These are not permanent changes; you will feel like yourself again when you are off the medications. Know that it is not easy. Really allow yourself to get that. These medications can make you feel very differently than you normally do.
Deep breath out. Deep breath in.
Follow Lisa on Google+